Alert archive / Nevada / Winter Storm Warnings in 2020

Winter Storm Warning 2, NWS Elko, NV

March 26, 2020White Pine County, Nevada

NWS Elko, NV issued this winter storm warning at Mar 26, 2020, 12:11 AM PDT for White Pine County, Nevada. It was in force for 12 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 26, 2020, 12:11 AM PDT (07:11 UTC)
Expired
Mar 26, 2020, 12:05 PM PDT
In force
12 hr
Issued by
NWS Elko, NV

County White Pine County, NV

The radar

The Elko radar (KLRX), 217 km from the middle of the area, began a volume at 07:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 26, 8:00 AM PDTHEAVY SNOW 12.3Ruth, NVRUTH COOP OBSERVER ELEV 6858.
Mar 26, 9:00 AM PDTSNOW 14Berry Creek, NVBERRY CREEK.....ELEV. 9376 FT.....14 INCHES OF SNOWFALL.
Mar 26, 11:00 AM PDTHEAVY SNOW 14.11 Sw Ely, NVELY SNOW OBSERVER ELEV 6487.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 7.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2020-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2020-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -96 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
100 kt
0-1 km storm-relative helicity
-96 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

217 
WWUS45 KLKN 260711
WSWLKN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Elko NV
1211 AM PDT Thu Mar 26 2020

NVZ035-262115-
/O.UPG.KLKN.WW.Y.0010.000000T0000Z-200326T2200Z/
/O.NEW.KLKN.WS.W.0002.200326T0711Z-200326T2200Z/
White Pine County-
Including the cities of Ely and McGill
1211 AM PDT Thu Mar 26 2020

...WINTER WEATHER ADVISORY HAS BEEN UPGRADED TO A WINTER STORM 
WARNING UNTIL 3 PM PDT THIS AFTERNOON...

* WHAT...Heavy snow will continue through this morning. 3 to 6
  inches have already been reported this evening in valleys and additional
  snow accumulations of 3 to 6 inches in valleys and 6 to 12 
  inches in the mountains is expected.

* WHERE...White Pine County.

* WHEN...Until 3 PM PDT this afternoon.

* ADDITIONAL DETAILS...Plan on slippery and snow covered road
  conditions. Visibility will drop to 1/4 miles at times. The 
  hazardous conditions will impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/elko
2 follow-up statements
414 
WWUS45 KLKN 260911
WSWLKN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Elko NV
211 AM PDT Thu Mar 26 2020

NVZ035-262200-
/O.CON.KLKN.WS.W.0002.000000T0000Z-200326T2200Z/
White Pine County-
Including the cities of Ely and McGill
211 AM PDT Thu Mar 26 2020

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 3 PM PDT THIS
AFTERNOON...

* WHAT...Heavy snow will continue through this morning. Additional
  snow accumulations of 2 to 4 inches in valleys and 4 to 8 
  inches in the mountains is expected.

* WHERE...White Pine County.

* WHEN...Until 3 PM PDT this afternoon. Heaviest snow will be
  early this morning. 

* ADDITIONAL DETAILS...Plan on slippery and snow covered roads. 
  Visibility will drop to 1/4 miles at times. The hazardous 
  conditions will impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/elko
750 
WWUS45 KLKN 261905
WSWLKN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Elko NV
1205 PM PDT Thu Mar 26 2020

NVZ035-262015-
/O.CAN.KLKN.WS.W.0002.000000T0000Z-200326T2200Z/
White Pine County-
1205 PM PDT Thu Mar 26 2020

...WINTER STORM WARNING IS CANCELLED...

Widespread snow has ended, although some snow will occur in the
vicinity of Great Basin National Park. Local mountain
accumulations will be 1 to 2 inches. No significant snow
accumulations are expected for Ely and the valleys of White Pine
County.

$$

For more information from the National Weather Service visit
http://weather.gov/elko

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this winter storm warning went out at Mar 25, 2:36 PM PDT, 9 hours 35 minutes earlier.

Area forecast discussion, Mar 25, 2:36 PM PDT, 9 hours 35 minutes before
Area Forecast Discussion
National Weather Service Elko NV
236 PM PDT Wed Mar 25 2020

.SYNOPSIS...Light snow showers across most of northern NV, with
moderate snowfall across much of central NV the rest of today and
into Thursday. Snow showers end by Thursday evening with most
locations remaining dry through Saturday afternoon. More snow
showers Saturday evening through Sunday.

&&

.SHORT TERM...This evening through Saturday. Positively tilted
trough energy currently centered along the line from just offshore
or northern CA, northeast through Oregon and into northern Idaho
will gradually drift southeast across NV this evening through
Thursday night. Temperatures will continue to trend cooler tonight
and Thursday with light snow showers through this evening over
most of northern NV. Main impacts with this system will be across
east-central NV, including most of White Pine County along with
portions of southern Lander and Eureka Counties, as well as
northeastern Nye County. The Winter Weather Advisory remains in
effect through 3PM for White Pine County where most valleys will
receive 3-6 inches of new snow, with 6-12 inches across many
higher summits and mountain areas. Snow showers across central NV
will taper off into Thursday evening with a cool and relatively
dry flow over the region on Friday. Temperatures trend warmer with
continued dry condtions into the weekend as the flow aloft backs
to a more zonal flow.

.LONG TERM...Saturday night through next Wednesday. A weak trough
passes from NW to SE across northern and central NV Saturday
evening into Sunday bringing more light snow showers to much of
the region which should end Sunday evening. A break between
passing troughs Sunday night and Monday with temperatures trending
higher. Monday night through Tuesday the next trough and
associated jet clip northern NV bring light snow to mainly just
Humboldt and Elko Counties. Dry Tuesday night and possibly on
Wednesday too, however some guidance is beginning to trend POPs
higher for Wednesday over northern NV.

&&

.AVIATION...A few rain or showers this afternoon with generally VFR
cigs and breeze conditions. Conditions deteriorate late this
afternoon and evening at KTPH and KELY with possible LIFR
conditions at KELY due to snow overnight. The northern sites will
remains VFR but could see MVFR cigs late at KBAM and more likely
KEKO for a brief period. Except slow improvement at KELY as the
snow slowly ends tomorrow. The rest of the sites should be VFR by
late tomorrow morning.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 3 PM PDT Thursday for White Pine
County.

&&

96/96/85

In the hours before

Special weather statement, Mar 25, 6:24 PM PDT, 5 hours 47 minutes before
Special Weather Statement
National Weather Service Elko NV
624 PM PDT Wed Mar 25 2020

NVZ037-041-260800-
Southern Lander County and Southern Eureka County-
Northeastern Nye County-
Including the cities of Eureka, Pinto Summit, Grass Valley,
Hickison Summit, Diamond Valley, Eureka Airport, Garden Pass,
Blue Eagle Ranch, and Duckwater
624 PM PDT Wed Mar 25 2020

...Snow showers will increase and cause some adverse conditions
over parts of southern Lander and Eureka Counties...

Snow showers, some on the heavier side, will develop and continue
past midnight over southern Lander and Eureka Counties. US
Highway 50 will likely be affected from Austin to the White Pine
County line.

Please be careful driving, especially after dark.

Visit www.weather.gov/elko for the latest weather information.

NVZ033-039-260800-
Southeastern Elko County-South Central Elko County-
Including the cities of West Wendover, Ruby Lake, and Oasis
624 PM PDT Wed Mar 25 2020

...An area of mixed precipitation will develop over south central
and southeast Elko County potentially causing some travel issues...

Colder rain showers east of the Ruby Mountains will mix with rain
through the evening and likely past midnight Pacific Daylight
Time. These could cause some travel issues on summits and in
susceptible places such as wide open spots. Please be careful
driving, especially after dark.

Visit www.weather.gov/elko for the latest weather information.

Nearby

Winter Storm Warnings in Nevada, 2020Every winter storm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.